Research Papers

Wavelets Galerkin Method for the Fractional Subdiffusion Equation

[+] Author and Article Information
M. H. Heydari

Faculty of Mathematics,
Yazd University,
P. O. Box 89195-741,
Yazd, Iran;
The Laboratory of Quantum
Information Processing,
Yazd University,
P. O. Box 89195-741,
Yazd, Iran
e-mail: heydari@stu.yazd.ac.ir

Contributed by the Design Engineering Division of ASME for publication in the JOURNAL OF COMPUTATIONAL AND NONLINEAR DYNAMICS. Manuscript received April 28, 2015; final manuscript received July 14, 2016; published online August 22, 2016. Assoc. Editor: Hiroshi Yabuno.

J. Comput. Nonlinear Dynam 11(6), 061014 (Aug 22, 2016) (7 pages) Paper No: CND-15-1114; doi: 10.1115/1.4034391 History: Received April 28, 2015; Revised July 14, 2016

The time fractional subdiffusion equation (FSDE) as a class of anomalous diffusive systems has obtained by replacing the time derivative in ordinary diffusion by a fractional derivative of order 0<α<1. Since analytically solving this problem is often impossible, proposing numerical methods for its solution has practical importance. In this paper, an efficient and accurate Galerkin method based on the Legendre wavelets (LWs) is proposed for solving this equation. The time fractional derivatives are described in the Riemann–Liouville sense. To do this, we first transform the original subdiffusion problem into an equivalent problem with fractional derivatives in the Caputo sense. The LWs and their fractional operational matrix (FOM) of integration together with the Galerkin method are used to transform the problem under consideration into the corresponding linear system of algebraic equations, which can be simply solved to achieve the solution of the problem. The proposed method is very convenient for solving such problems, since the initial and boundary conditions are taken into account, automatically. Furthermore, the efficiency of the proposed method is shown for some concrete examples. The results reveal that the proposed method is very accurate and efficient.

Copyright © 2016 by ASME
Your Session has timed out. Please sign back in to continue.


Podlubny, I. , 1999, Fractional Differential Equations, Academic Press, San Diego, CA.
Oldham, K. B. , and Spanier, J. , 1974, The Fractional Calculus: Theory and Application of Differentiation and Integration to Arbitrary Order, Academic Press, New York.
Samko, S. G. , Kilbas, A. A. , and Marichev, O. I. , 1993, Fractional Integrals and Derivatives: Theory and Applications, Gordon and Breach Science, Amsterdam, The Netherlands.
Du, R. , Cao, W. R. , and Sun, Z. Z. , 2010, “ A Compact Difference Scheme for the Fractional Diffusion-Wave Equation,” Appl. Math. Model., 34(10), pp. 2998–3007. [CrossRef]
Liu, F. , Yang, C. , and Burrage, K. , 2009, “ Numerical Method and Analytical Technique of the Modified Anomalous Sub-Diffusion Equation With a Nonlinear Source Term,” J. Comput. Appl. Math., 231(1), pp. 160–176. [CrossRef]
Yuste, S. , and Acedo, L. , 2005, “ An Explicit Finite Difference Method and a New Von Neumann-Type Stability Analysis for Fractional Diffusion Equations,” SIAM J. Numer. Anal., 42(5), pp. 1862–1874. [CrossRef]
Yuste, S. , 2006, “ Weighted Average Finite Difference Methods for Fractional Diffusion Equations,” J. Comput. Phys., 216(1), pp. 264–274. [CrossRef]
Chen, C. M. , Liu, F. , Turner, I. , and Anh, V. , 2007, “ A Fourier Method for the Fractional Diffusion Equation Describing Sub-Diffusion,” J. Comput. Phys., 227(2), pp. 886–897. [CrossRef]
Metzler, J. K. R. , 2000, “ The Random Walks Guide to Anomalous Diffusion: A Fractional Dynamics Approach,” Phys. Rep., 339(1), pp. 1–77. [CrossRef]
Cui, M. , 2009, “ Compact Finite Difference Method for the Fractional Diffusion Equation,” J. Comput. Phys., 228(20), pp. 7792–7804. [CrossRef]
Gao, G. , and Sun, Z. , 2011, “ A Compact Finite Difference Scheme for the Fractional Sub-Diffusion Equations,” J. Comput. Phys., 230(3), pp. 586–595. [CrossRef]
Renand, J. , Sun, Z. , and Zhao, X. , 2013, “ Compact Difference Scheme for the Fractional Sub-Diffusion Equation With Neumann Boundary Conditions,” J. Comput. Phys., 232(1), pp. 456–467. [CrossRef]
Zhao, X. , and Sun, Z. , 2011, “ A Box-Type Scheme for Fractional Sub-Diffusion Equation With Neumann Boundary Conditions,” J. Comput. Phys., 230(15), pp. 6061–6074. [CrossRef]
Dinh, V. N. , Basu, B. , and Brinkgreve, R. B. J. , 2008, “ Wavelet Based Evolutionary Spectral Analysis of Multi-Supported Bridges Under Spatially Varying Differential Support Motions,” J. Eng. Mech., 134(2), pp. 155–162. [CrossRef]
Chakraborty, A. , and Basu, B. , 2014, “ Wavelet-Based Evolutionary Response of Multi-Span Structures Including Wave-Passage and Site-Response Effect,” J. Eng. Mech., 140(8), p. 04014056. [CrossRef]
Heydari, M. H. , Hooshmandasl, M. R. , Ghaini, F. M. M. , and Fereidouni, F. , 2013, “ Two-Dimensional Legendre Wavelets for Solving Fractional Poisson Equation With Dirichlet Boundary Conditions,” Eng. Anal. Boundary Elem., 37(11), pp. 1331–1338. [CrossRef]
Heydari, M. H. , Hooshmandasl, M. R. , and Mohammadi, F. , 2014, “ Legendre Wavelets Method for Solving Fractional Partial Differential Equations With Dirichlet Boundary Conditions,” Appl. Math. Comput., 234, pp. 267–276.
Heydari, M. H. , Hooshmandasl, M. R. , and Mohammadi, F. , 2014, “ Two-Dimensional Legendre Wavelets for Solving Time-Fractional Telegraph Equation,” Adv. Appl. Math. Mech., 6(2), pp. 247–260. [CrossRef]
Chena, Y. , Wua, Y. , Cuib, Y. , Wanga, Z. , and Jin, D. , 2010, “ Wavelet Method for a Class of Fractional Convection-Diffusion Equation With Variable Coefficients,” J. Comput. Sci., 1(3), pp. 146–149. [CrossRef]
Lepik, U. , 2011, “ Solving PDES With the Aid of Two-Dimensional Haar Wavelets,” Comput. Math. Appl., 61(7), pp. 1873–1879. [CrossRef]
Mahalakshmi, M. , Hariharan, G. , and Kannan, K. , 2013, “ The Wavelet Methods to Linear and Nonlinear Reaction Diffusion Model Arising in Mathematical Chemistry,” J. Math. Chem., 51(9), pp. 2361–2385. [CrossRef]
Canuto, C. , Hussaini, M. , Quarteroni, A. , and Zang, T. , 1988, Spectral Methods in Fluid Dynamics, Springer-Verlag, Berlin.
Heydari, M. H. , Hooshmandasl, M. R. , Ghaini, F. M. M. , and Cattani, C. , 2015, “ Wavelets Method for the Time Fractional Diffusion-Wave Equation,” Phys. Lett. A, 379(3), p. 71. [CrossRef]
Tripathi, M. P. , Baranwal, V. K. , Pandey, R. K. , and Singh, O. P. , 2013, “ A New Numerical Algorithm to Solve Fractional Differential Equations Based on Operational Matrix of Generalized Hat Functions,” Commun. Nonlinear Sci. Numer. Simulat., 18(6), pp. 1327–1340. [CrossRef]


Grahic Jump Location
Fig. 1

The graphs of the approximate solution (left side) and absolute error (right side) for Example 1 when α=0.25 with m̂=48

Grahic Jump Location
Fig. 2

The graphs of the approximate solution (left side) and absolute error (right side) for Example 2 when α=0.50 with m̂=60

Grahic Jump Location
Fig. 3

The graphs of the approximate solution (left side) and absolute error (right side) for Example 3 when α=0.75 with m̂=48




Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In